What to do to counteract effects from mega-doses of antibiotics in a 6 mos old? - Page 2 - Mothering Forums

Forum Jump: 
Reply
 
Thread Tools
#31 of 33 Old 12-04-2008, 03:36 PM - Thread Starter
 
thismama's Avatar
 
Join Date: Mar 2004
Location: Nursing the revolution
Posts: 14,356
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by mamaverdi View Post
Genetian violet will help with the diaper rash. If she has sensitive skin, the alcohol base could be burning, so try a tiny bit first.

Please don't be hard on yourself. The "I shouldn't have" statement is, I'm not sure what to call it: it's a nearly impossible statement to make truthfully in cases like these. A swollen fontanel should be taken very seriously.

And a real chest xray shouldn't be the least bit tortuous.

It's impossibly hard to watch your child experience that type of testing, even if it's necessary. It's okay for it to be necessary and impossible.
Thanks. I will try the gentian violet for sure. Diaper rash is looking a good bit better today. I attempted to go to school and leave her at daycare for an hour (we usually do two hours/week while I have a class) and I couldn't handle it. She is so well though, it's amazing how she doesn't seem obviously affected by everything, I'm glad she is so in the moment at her age. I picked up the stuff for her belly last night and am dipping my finger in it and putting it in her mouth.

Chest xray, apparently they put them on like a bicycle seat, with their arms above their heads, close a tube around them and of course they freak out. We missed that version thank god.

So like, what would be the effects she might experience from such high doses of antibiotics? Of course the docs act like nothing.

I found out from someone in the know that if I would have refused the treatment they would very likely have called CPS on me. Crazy.
thismama is offline  
#32 of 33 Old 12-04-2008, 03:54 PM
 
WuWei's Avatar
 
Join Date: Oct 2005
Location: In the moment
Posts: 11,492
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Systemic antibiotics kill off the microbials in the gut (and lungs, stomach, esophagus, blood, skin, vagina, urinary tract, upper respiratory tract, ears, mouth too), rather broadly, when they don't know which bacteria or virus may be present and causing problems. (ie. "broad spectrum antibiotics"). The consequence is disrupting the normal microbial balance in the gut (and lungs, stomach, blood, skin, vagina, urinary tract, upper respiratory tract, ears, mouth too).

Depending on drug, dosage, and frequency: diarrhea, electrolyte imbalances, leaky gut, allergies, asthma, nutrient loss, allergic reactions, food intolerances, yeast overgrowth, auto-immune issues, etc. could develop. Or, nothing dire, if the gut is repopulated, intact, and able to rebalance itself.

Yes, they'd probably call CPS for refusing medical care on a child that they deem "urgent, medically necessary, and non-optional". They mean well. You did exactly what you needed to do in the moment.


Pat

I have a blog.
WuWei is offline  
#33 of 33 Old 12-04-2008, 05:01 PM
 
workjw's Avatar
 
Join Date: Apr 2008
Location: Way out in the country
Posts: 655
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I'm glad she is feeling better!

We had a Meningitis scare when DD was 6 weeks old, and had the whole spinal tap, chest x-ray course. She didn't have Meningitis, but she did have a very serious condition, and we were very glad we had jumped through the hoops. Like Pat said, there is no "right" or "wrong", we just do the best we can. Hindsight is always 20/20.

For us, the chest x-ray was torture - for me. DD wasn't happy, but it didn't physically hurt her, and she got over it quickly. She only cried for a few minutes, I cried for an hour.

DD has been on abx since she was 6 wks old, so we've had some experience with the side effects, but nothing too major. All kids react differently to different drugs. DD has a lot of gut issues, mainly diarrhea and some nausea while on the higher doses. We have also battled a lot of yeast. We will be watching for signs of asthma as she gets older, b/c of her abx and a family history.

Like the pps have said, we treat with probiotics (we use Florastor) and we started using Genetian Violet (thanks mamaverdi!) for the yeast. Those two things have been the most helpful for us.

I'm not sure if anyone mentioned this, but we try to give the probiotics midway between antibiotic doses. I think most things say at least give 2 hours between the dosing.

Hope she continues to feel better!
workjw is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off